Tornadoes · United States · Kansas · 2019

EF4 Lawrence–Linwood tornado, Kansas, May 28, 2019

From Lone Star to Basehor, this EF4 tornado ran 29.1 miles across Douglas and Leavenworth counties on May 28, 2019, touching down at 6:05 PM CDT and reaching 1,760 yards wide. It killed nobody and injured 4, and did $26 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mphthis tornado

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF4
Date
May 28, 2019
Touchdown
6:05 PM CDT (23:05 UTC)
Lifted
7:00 PM CDT (00:00 UTC)
On the ground
55 minutes
Path length
29.1 miles (46.8 km)
Path width
1,760 yards (1609 m)
Deaths
0
Injuries
4
Property damage
$26 million
Counties
Douglas and Leavenworth counties
Touchdown point
38.838, -95.367
Lift-off point
39.081, -94.927
Record number
1905281705-01

The damage survey

172 damage points were recorded along this path by NWS EAX and NWS TOP, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF4. The highest wind the damage implies is 170 mph.

  • Trunks snapped, outbuilding garage collapsed--poor construction.
  • Large tree uprooted pointing ne
  • Trees uprooted laying toward east. Large branches snapped.
  • Large branche--trunk snapped pointing NNE.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A high precipitation supercell t-storm developed during the afternoon of May 28th across Lyon County Kansas and tracked northeast through the evening producing several tornadoes. The strongest tornado was an EF4 violent tornado that tracked just south of Lawrence Kansas northeast into Leavenworth county Kansas. No fatalities occurred due to the tornadoes with around 17 injuries reported with most of those associated with vehicles that were chasing the storms.

In the evening of May 28 a strong tornado formed in Douglas County and grew to a wide EF-4 tornado. This is the same storm that caused the storm chasing group to fly off the road just south of Lawrence, Kansas. Once the tornado crossed into Leavenworth County it impacted mainly rural residences, but also impact the city of Linwood. It was here that isolated EF-3 and EF-4 damage was noted. The tornado continued on to the Bonner Springs area before it dissipated just southwest of Kansas Speedway and I-70.

This tornado appears to have formed just east of Lone Star Lake around 605 pm CDT where it absorbed a smaller circulation and associated tornado as it intensified and move northeast across Douglas county including areas just south and southeast of the city of Lawrence. The tornado became wide and intense as it moved south of Lawrence and crossed highway 10 before moving just north of Eudora and over the Kansas river into Leavenworth county. The damage path was one half to one mile at times with the most intense damage surveyed in the high end EF3 range which suggests winds of 150 to 160 mph. The tornado ended in Leavenworth county around 7 pm CDT with a path of around 28 miles total. The tornado did produce EF4 damage in Leavenworth county around Linwood Kansas.

This tornado is a continuation of the tornado that formed in Douglas County and crossed the Kansas River into Leavenworth County. As the tornado crossed the Kansas River it became very strong and wide. It produced EF-3 damage to residences along the Kansas River. When the tornado impacted Linwood, Kansas it produced isolated EF-3 and EF-4 damage. Preliminary estimates for damage exceeded 26 million dollars, per the Leavenworth Times ( https://www.leavenworthtimes.com/news/20190531/tornado-damage-exceeds-26-million ). Despite the EF-4 rating and widespread devastation to rural areas near Lawrence and Linwood no serious injuries occurred. This was the strongest tornado to impact the Kansas City metro area since 2003.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

24 minutes of warning. NWS TOP issued a tornado warning for this county at 22:41 UTC, 24 minutes before the tornado touched down, in force until 23:30 UTC.

The county was under a tornado watch, issued at 18:56 UTC and running to 02:36 UTC.

Issued (UTC)ExpiredProductOffice
18:56 UTC02:36 UTCTornado WatchTOP
21:39 UTC22:30 UTCSevere Thunderstorm WarningTOP
22:41 UTC23:30 UTCTornado WarningTOP
23:11 UTC23:43 UTCTornado WarningTOP
23:18 UTC23:43 UTCTornado WarningTOP
23:46 UTC07:45 UTCFlash Flood WarningTOP
02:36 UTC04:48 UTCSevere Thunderstorm WatchTOP

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:56 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at May 28, 2:37 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 28, 2:37 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
237 PM CDT Tue May 28 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 237 PM CDT Tue May 28 2019

A complicated setup this afternoon with clouds and elevated storms
this morning. An old outflow boundary has set up across the area
from near Minneapolis to south of Junction City to near Mayetta.
South of this boundary exits a very moist and unstable airmass.
The 18Z RAOB from TOP shows very good deep layer of 60KT from
0-6KM. Effective SRH was around 140 m2/s2. So storms south of the
boundary will very likely become supercellular. Clearing out
across central and south central KS where surface temps have
warmed into the lower 80s is expected to be the region where new
storms develop in the coming hours. There is a risk for tornadoes
with storms that are rooted in the boundary layer and remain
discrete. Some of the convective allowing models (CAMs) show
discrete storms scattered over the forecast area by 21Z. So a
tornado watch has been issued for this area.

Much of the model guidance suggests this activity will move east
of the forecast area after 7 PM. Although an upper low is progged
to remain over the central plains so some isolated showers and
storms could linger into the late evening. Lows tonight should be
cooler ranging from the upper 50s to the mid 60s with some weak
cold air advection pushing into north central KS.

The upper low is progged to remain over the central plains on
Wednesday with the Pacific front just to the south east of the
forecast area. As a shortwave lifts over the front, additional
showers and storms could move into parts of east central KS. So
have kept some POPs through the evening. Highs Wednesday are not
expected to get out of the 70s with northwest winds bringing some
cooler air into the state. Lows Wednesday night are expected to
fall into the 50s area wide with some clearing and drier air.

.LONG TERM...(Thursday through Tuesday)
Issued at 237 PM CDT Tue May 28 2019

A weak surface ridge is progged to remain over the central plains
for Thursday and Friday. There are some difference in the models
in how they handle the upper energy shearing out. The NAM remains
more defined with the upper low and wants to generate some precip
in the heat of the day Thursday, But the GFS and ECMWF are much
more sheared out with the upper energy. So there might be some
precip, but with much less instability to work with storms do not
look to concerning.

For Saturday through Monday, mid level ridging is expected to
amplify over the southern and central plains. There is some
potential for weak disturbances to move over the top of this ridge
and force some precip. So have chance POPs scattered throughout
the forecast. The warm and humid temperatures are progged to move
back into the area by this time. So high are expected to be in the
80s with lows in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1238 PM CDT Tue May 28 2019

An old outflow boundary is expected to gradually lift north
allowing CIGS to improve early this afternoon. TS are likely to
move through and have a TEMPO for the best window of opportunity.
Will amend the forecast as timing the storms become more
apparent. Storms are expected to move east of the terminals by the
early evening. There may be some stratus move in late tonight.
Confidence is marginal but included a tempo for MVFR CIGS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...Wolters
AVIATION...Wolters
Hazardous weather outlook, May 28, 2:44 PM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
244 PM CDT Tue May 28 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-291945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
244 PM CDT Tue May 28 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms are expected to develop across central Kansas
around 4 PM and move across east central and parts or northeast
Kansas through 7 PM. In addition to large hail and torrential
rainfall, the storms will be capable of producing a few tornadoes.
Locally heavy rainfall could also lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is the potential for a few isolated storms to develop
across far east central Kansas Wednesday afternoon into early
evening. If any storms are able to develop, they may be strong to
severe.

Flooding on area rivers is likely to persist through the latter
part of the week.

.SPOTTER INFORMATION STATEMENT...

Spotters should be activated this afternoon.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Special weather statement, May 28, 4:07 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Topeka KS
407 PM CDT Tue May 28 2019

KSZ038-039-054-055-282130-
Wabaunsee-Shawnee-Lyon-Osage-
407 PM CDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SHAWNEE...SOUTHEASTERN
WABAUNSEE...NORTHWESTERN OSAGE AND NORTHEASTERN LYON COUNTIES UNTIL
430 PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Harveyville, moving northeast at 50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Topeka, Carbondale, Rossville, Eskridge, Dover, Silver Lake, Auburn,
Burlingame, Maple Hill, Harveyville, Allen, Admire, Willard, Pauline,
Keene and Berryton.

This includes the following highways...
 Interstate 70 between mile markers 339 and 355.
 Kansas Turnpike between mile markers 145 and 181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.

LAT...LON 3859 9610 3875 9630 3922 9598 3896 9550
      3894 9550
TIME...MOT...LOC 2106Z 214DEG 45KT 3882 9603
Special weather statement, May 28, 4:10 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
410 PM CDT Tue May 28 2019

KSZ054-055-058-282145-
Coffey-Lyon-Osage-
410 PM CDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSAGE...NORTHWESTERN
COFFEY AND LYON COUNTIES UNTIL 445 PM CDT...

At 410 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Neosho Rapids to near Olpe.
Movement was northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Emporia, Osage City, Lyndon, Lebo, Olpe, Hartford, Neosho Rapids,
Reading, Olivet and Melvern Lake.

This includes the following highways...
 Interstate 35 between mile markers 128 and 153.
 Kansas Turnpike between mile markers 118 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT for east central
Kansas.

LAT...LON 3817 9636 3828 9636 3874 9602 3874 9595
      3862 9554 3817 9607
TIME...MOT...LOC 2110Z 212DEG 38KT 3844 9601 3829 9620

Baerg
Local storm report, May 28, 4:58 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
458 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             3 S WILLARD             39.05N 95.95W
05/28/2019  E2.00 INCH       SHAWNEE            KS   EMERGENCY MNGR

&&

CP
Local storm report, May 28, 5:00 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
500 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             4 SSW SILVER LAKE       39.05N 95.87W
05/28/2019  E1.00 INCH       SHAWNEE            KS   EMERGENCY MNGR

&&

CP
Special weather statement, May 28, 5:55 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
555 PM CDT Tue May 28 2019

KSZ026-039-040-282330-
Shawnee-Jefferson-Douglas-
555 PM CDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...EAST
CENTRAL SHAWNEE AND NORTHWESTERN DOUGLAS COUNTIES UNTIL 630 PM CDT...

At 554 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grantville, moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northeastern Topeka, Oskaloosa, Tecumseh, Perry, McLouth, Ozawkie,
Lecompton, Winchester, Williamstown, Perry Lake and Grantville.

This includes Kansas Turnpike between mile markers 183 and 194.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.

LAT...LON 3913 9519 3911 9519 3894 9550 3907 9566
      3937 9531 3926 9518 3913 9518
TIME...MOT...LOC 2254Z 228DEG 28KT 3907 9550
Special weather statement, May 28, 5:58 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
558 PM CDT Tue May 28 2019

KSZ012-282330-
Brown-
558 PM CDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BROWN COUNTY UNTIL 630 PM
CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near
Robinson, moving northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Robinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Kansas.

LAT...LON 3966 9534 3976 9558 4000 9536 4000 9534
TIME...MOT...LOC 2258Z 219DEG 29KT 3981 9537

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KFOE), 12:00Z

11.1 hours before the tornado, 43 km from the path. May 28, 2019.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 962 joules per kilogram, CIN -276, lifted condensation level 801 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2019-05-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 391 square meters per square second, 0 to 6 km bulk shear 44 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
962 J/kg
Mixed-layer CIN
-276 J/kg
Surface CAPE
370 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
45 kt
0-1 km storm-relative helicity
391 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

Topeka, KS (KFOE), 00:00Z

0.9 hours after it, 43 km from the path. May 29, 2019.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1765 joules per kilogram, CIN -38, lifted condensation level 864 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2019-05-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 245 square meters per square second, 0 to 6 km bulk shear 69 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1765 J/kg
Mixed-layer CIN
-38 J/kg
Surface CAPE
1301 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
69 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
2.4
Supercell composite
8.6
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

The radar

The Pleasant Hill radar (KEAX), 78 km away, was scanning. The volume nearest the touchdown began at 23:04 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:51 UTCHAIL 23 S WillardShawnee, KS
21:55 UTCHAIL 14 Ssw Silver LakeShawnee, KS
22:11 UTCTORNADO6 S Osage CityOsage, KSROTATION AND DEBRIS BEING LOFTED FROM POSSIBLE TORNADO. RADAR ESTIMATED TIME.
23:07 UTCTORNADOLone StarDouglas, KSREPORTED ON THE GROUND.
23:17 UTCTORNADO3 N Pleasant GroveDouglas, KSVISUAL CONFIRMATION OF LARGE TORNADO ON THE GROUND.
23:17 UTCTORNADO3 S EudoraDouglas, KSMAJOR DAMAGE TO HOMES ALONG 1100 ROAD. IMAGES FROM TWITTER.
23:17 UTCTORNADOS LawrenceDouglas, KSSOCIAL MEDIA REPORTING DAMAGE ON THE SOUTH SIDE OF LAWRENCE ALONG HIGHWAY 59. MAJOR ROOF DAMAGE TO A HOME.
23:20 UTCTORNADO2 Nne Pleasant GroveDouglas, KSSOCIAL MEDIA PHOTOS OF SEVERAL HOMES DAMAGED NEAR HIGHWAY 59 BETWEEN PLEASANT GROVE AND SOUTH LAWRENCE.
23:20 UTCTORNADOLawrenceDouglas, KSREPORTS OF DAMAGE AND MULTIPLE VEHICLES OVERTURNED VIA LAWRENCE POLICE.
23:40 UTCTORNADO1 W LinwoodLeavenworth, KS*** 3 INJ *** A NWS STORM SURVEY TEAM CONFIRMED AN EF-4 TORNADO, WITH MAXIMUM WINDS OF 170 MPH AND A MAXIMUM WIDTH OF 1 MILE OCCURRED TUESDAY EVENING. THE STORM CROSSED THE KANSAS RIVER 2 MILES NORTH OF EUDORA AND DISSIP
00:08 UTCTORNADO3 Sw MaywoodWyandotte, KSTREE RIPPED OUT OF GROUND AND HWY SIGN CRUMPLED LIKE PAPER ON INTERSTATE 70 NEAR BONNER SPRINGS.
01:00 UTCFLASH FLOOD4 W AtchisonAtchison, KSROAD CLOSED DUE TO FLASH FLOODING AT INTERSECTION OF 290TH ROAD AND LITTLE TARKO RIVER.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2019 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 28, 2019

15 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 282:30 AM EDTEF0Vinton, OH0.1100$10,000
May 283:45 PM EDTEF0Indiana, PA0.330
May 284:50 PM EDTEF1Bradford, PA3.2200$20,000
May 284:06 PM CDTEF0Vermilion, IL0.210
May 284:15 PM CDTEF0Ellis, KS0.125
May 285:52 PM EDTEF2Berks, PA3.1400$25,000
May 285:10 PM CDTUnratedOsage, KS0.525
May 286:10 PM EDTEF0Wyoming, PA1.6751$20,000
May 286:18 PM EDTEF1Lackawanna, PA0.8125$25,000
May 285:20 PM CDTEF2Russell, KS24.4880$150,000
May 285:49 PM CDTEF2Osage, KS10.720012
May 283:55 PM PDTEF0Klamath, OR0.010
May 286:40 PM CDTUnratedEllis, KS1.350
May 288:30 PM EDTEF1Sussex, NJ1.3350
May 287:58 PM CDTEF2Clay, MO5.8400

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.